Previously known as Lyell syndrome, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are variants of the same condition, and are distinct from erythema multiforme major, staphylococcal scalded skin syndrome, and other drug eruptions.
Stevens-Johnson syndrome/toxic epidermal necrolysis is a rare, acute, serious, and potentially fatal skin reaction in which there are sheet-like skin and mucosal loss accompanied by systemic symptoms. Medications are causative in over 80% of cases.
Stevens-Johnson syndrome/toxic epidermal necrolysis is classified by the extent of the detached skin surface area.
Stevens-Johnson syndrome/toxic epidermal necrolysis is a rare and unpredictable reaction to medication that involves drug specific CD8+ cytotoxic lymphocytes, the Fas-Fas ligand (FasL) pathway of apoptosis, and granule-mediated exocytosis and tumor necrosis factor-alfa (TNF–alpha)/death receptor pathway. 
Current theories address the following mechanisms, among others.
Stevens-Johnson syndrome/toxic epidermal necrolysis is estimated to affect two to seven million people each year, with Stevens-Johnson syndrome being three times more common that toxic epidermal necrolysis. Stevens-Johnson syndrome/toxic epidermal necrolysis can affect anyone with a genetic predisposition: any age, either gender, and all races, although it is more common in older people and women. It is much more likely in people infected with human immunodeficiency virus (HIV), with an estimated incidence of 1/1000.
The drugs that most commonly cause Stevens Johnson syndrome/toxic epidermal necrolysis are:
Genetic factors include human leukocyte antigen (HLA) allotypes that lead to an increased risk of Stevens-Johnson syndrome/toxic epidermal necrolysis when exposed to aromatic anticonvulsants and allopurinol. Family members of a patient with Stevens-Johnson syndrome/toxic epidermal necrolysis should be advised that they are at risk of developing the disease and should be cautious about taking any medications associated with the disease.
To date, findings have included the risk of Stevens-Johnson syndrome/toxic epidermal necrolysis in:
The initial step for Stevens-Johnson syndrome/toxic epidermal necrolysis may be interaction/binding of a drug-associated antigen or metabolite with the major histocompatibility complex (MHC) type 1 or cellular peptide to form an immunogenic compound. The exact mechanism is speculative.
Stevens-Johnson syndrome/toxic epidermal necrolysis is T–cell mediated.
Other cells implicated in Stevens-Johnson syndrome/toxic epidermal necrolysis include macrophages, neutrophils, and natural killer (NK) cells.
The pharmacologic interaction of drugs with the immune system could result in binding of the responsible drug to MHC-1 and the T cell receptor. An alternative theory is a pro-hapten concept, in which drug metabolites become immunogenic and stimulate the immune system.
Histology of the skin reveals necrosis of keratinocytes, epidermal (or epithelial) necrosis and mild lymphocytic dermal infiltration. Direct immune fluorescence is negative.
The drugs that precipitate Stevens-Johnson syndrome/toxic epidermal necrolysis tend to have long half-lives and are nearly always taken systemically. Stevens-Johnson syndrome/toxic epidermal necrolysis can develop within a few days to eight weeks after starting a new drug. A subsequent exposure can result in symptoms within a few hours.
The illness begins with nonspecific symptoms such as fever and malaise, upper respiratory tract symptoms such as a cough, rhinitis, sore eyes, and myalgia. Over the next three to four days, a blistering rash and erosions appear on the face, trunk, limbs, and mucosal surfaces.
Early on, toxic epidermal necrolysis displays widespread, tender erythroderma and erosion (with or without targetoid rash), whereas Stevens-Johnson syndrome is characterized more by targetoid rash, with fewer areas of denudation.
Mucosal ulceration and erosions can involve lips, mouth, pharynx, esophagus and gastrointestinal tract, eyes, genitals, upper respiratory tract. About half of patients have involvement of three mucosal sites.
The patient is very ill, anxious, and in pain. Liver, kidneys, lungs, bone marrow, and joints may be affected by Stevens Johnson syndrome/toxic epidermal necrolysis. Typical symptoms include:
Features may overlap with other severe cutaneous adverse reactions (SCAR), such as acute generalized exanthematous pustulosis (causing subcorneal pustules) and drug hypersensitivity syndrome (causing a morbilliform eruption and involving other organs).
Investigations may include:
The severity of Stevens-Johnson syndrome/toxic epidermal necrolysis is assessed using SCORTEN. One point is scored for each of the following seven criteria at admission.
The risk of dying from Stevens-Johnson syndrome/toxic epidermal necrolysis depends on the score. The mortality rate is more than 40 times higher in those with bicarbonate levels less than 20 mmol/L compared with those with higher levels. A SCORTEN ranges with their associated mortality (in %) are as follows: score 0-1 (3.2%), score 2 (12.1%), score 3 (35.3%), score 4 (58.3%), and score 5 (>90%).
In patients on multiple drugs known to cause Stevens-Johnson syndrome/toxic epidermal necrolysis, the algorithm ALDEN has been developed to determine likely cause.
Care of a patient with Stevens-Johnson syndrome/toxic epidermal necrolysis requires supportive care, including:
Skin care requires daily examination of skin and mucosal surfaces for infection, non-adherent dressings, and avoidance of trauma to the skin. Mucosal surfaces require careful cleansing and topical anesthetics.
Antibiotics may be required for secondary infection but are best avoided prophylactically.
It is unknown whether systemic corticosteroids are beneficial, but they are often prescribed in high dose for the first three to five days of admission. Granulocyte colony-stimulating factor (G-CSF) may be of benefit in patients with severe neutropenia.
Other drugs reported effective include systemic corticosteroids, ciclosporin, TNF-alpha inhibitors, N-acetylcysteine, and intravenous immunoglobulins. Their role remains controversial.
Death is mainly due to sepsis and multiorgan failure. Contributing causes are:
People who have survived Stevens-Johnson syndrome/toxic epidermal necrolysis must avoid the causative drug or structurally related medicines as Stevens Johnson syndrome/toxic epidermal necrolysis may recur. Cross-reactions can occur between:
Stevens-Johnson syndrome/toxic epidermal necrolysis survivors may have scarring. Severe consequences can include:
The management of SJS is multidisciplinary. A number of specialists are usually involved in the care of these patients including a dermatologist, intensivist, ophthalmologist, pulmonologist, nephrologist, plastic surgeon and gastroenterologist. The acute care of these patients is provided by the wound care. In addition, the pharmacist must closely assess the medications that the patient is receiving to prevent exacerbation of the disorder. Even after treatment, these patients may have severe cosmetic deficits and may require mental health counseling. If the lesions occur across joints, the patient may benefit from physical therapy to restore function and muscle strength. The patient has to be educated on the use of ocular lubricants because of the sicca-like syndrome. Many patients do lose weight after suffering a severe reaction and should be referred to a dietitian. Following discharge, the patients need long-term follow-up to ensure that there are no functional deficits including visual loss. Once a patient has suffered an SJS, it is highly recommended that the patient wear a warning bracelet indicating the toxic agent or allergen. (Level V)
The outcomes of patients with SJS depends on the extent and severity of skin involvement. For those with a mild eruption, the lesions usually heal in 12-16 weeks. Mild scarring may occur, but there is usually no functional loss unless the eyes and other mucous membranes are involved. When the involved skin area is more than 20%, mortality rates of 1-27% have been reported. Presence of concomitant bacterial infection can increase the mortality rates. Factors that adversely affect the outcome include advanced age, leucopenia, presence of a malignancy, renal dysfunction, hyperglycemia, and more than 10% BSA involvement. Survivors of SJS may develop inverted eyelids, sicca like syndrome, visual loss, and corneal neovascularization. (Level V)